02/02/2017

Understanding Atrial Fibrillation and its misconceptions

Does your heart ever feel like it skipped a beat or flutters? Maybe you find your heart beating really fast after a simple walk up the stairs. 

Dr. Michael Chisner, cardiologist
Dr. Michael Chisner

These could be among the signs of Atrial Fibrillation (also called AFib or AF). AFib is a quivering or irregular heartbeat that affects blood flow from the heart. While AFib can feel weird and be frightening, the real concern is the increased risk of stroke, blood clots, heart failure and other heart-related complications. Learn what causes AFib.

At least 2.7 million Americans are living with AFib, according to the American Heart Association. Any person, ranging from children to adults, can develop AFib, and many medical researchers believe the number of cases will increase because people are living longer. It’s important to understand this heart condition, and its many misconceptions.

Patients often describe AFib as a fluttering in the chest. However, it’s a misconception to think that is the only symptom of AFib or that symptoms occur at all.

Patients with AFib often experience no symptoms and only learn of the condition following a doctor's visit.  Some people may experience symptoms other than fluttering  heart sensations including shortness of breath, fatigue or dizziness. 

A second misconception surrounding AFib is that some people confuse it with a heart attack. Although the symptoms may be similar, AFib is primarily an electrical problem with an irregular heart rhythm. A heart attack involves a blockage in the blood vessels on the outside of the heart called the coronary arteries.

Another misunderstanding is that the heart’s rhythm is always fast. The heartbeat may be irregular, while the rate or speed itself is normal.

One of the most important issues about AFib is that it significantly increases a person’s risk for stroke. However, it’s a common misconception that the risk for stroke is less if the rhythm goes back to normal quickly, says Dr. Michael Chisner, cardiologist and electrophysiologist with Cardiology Associates of Savannah and the Advanced Heart Rhythm Center at St. Joseph’s/Candler.

“Rushing to the ER to get reverted to normal rhythm does not lower the stroke risk,” Chisner says.

Along those same lines, once you’ve been shocked back into normal rhythm, many people think they can stop taking anticoagulants, or blood thinning medication. You shouldn’t, Chisner says, because the risk of stroke is still present.

Actually, there are several other false impressions about medication and AFib.

Heart rhythm medicines – medications that try to revert the rhythm to normal or to maintain normal rhythm – do not lower the risk of stroke, Chisner says. These medicines also do not replace or allow the discontinuance of blood thinners.

And if you think taking a daily Aspirin will lower your risk of stroke with AFib, it does not, Chisner says. Nor does combing Aspirin with a blood clot prevention medicine, such as Plavix, lower your risk.

According to one study posted by the American Heart Association, only 33 percent of atrial fibrillation patients think the condition is serious, and less than half of AFib patients believe they have an increased risk for stroke or other heart-related complications.

AFib can lead to major health complications including stroke and heart failure so it’s extremely important to understand this condition and take it seriously.

To help lower your risks of developing AFib, Chisner advises to maintain a healthy weight through proper diet and exercise and visit your primary physician regularly to prevent or treat risk factors such as high blood pressure and diabetes.

“Some of the best things people can do to help with heart health in general are lose weight, stop smoking and exercise regularly,” advises Chisner.

If you are currently living with AFib, there are options available to help reduce the risk of stroke. Physicians can prescribe medications that may help restore a normal rhythm or bring down a high heart rate, but you will still be at risk of blood clots causing a stroke.

The Watchman Device

Blood thinners can prevent these clots from forming. However, if a patient also has gastrointestinal bleeding, a brain bleed, bruises easily or is at high-risk of falling then blood thinners may be too risky to take.

Instead, patients may consider a minimally-invasive device that prevents the formation of blood clots and drastically reduces the risk of stroke called The Watchman. The Heart Hospital at St. Joseph’s/Candler is the only hospital in the region to offer the procedure.

The implantation of the device, which looks like an umbrella and is about the size of a quarter, only takes an hour.  After the procedure, patients are typically given a 45-day course of blood thinner medication. After that time, more than 90 percent of patients who received The Watchman have stopped taking a blood thinner.

To learn more about The Watchman, visit www.sjchs.org/watchman.

  • St. Joseph's Hospital Campus: 11705 Mercy Blvd., Savannah, GA 31419, (p) 912-819-4100
  • Candler Hospital Campus: 5353 Reynolds St., Savannah, GA 31405, (p) 912-819-6000
  • Find us on:

St.Joseph's Hospital Campus: 912-819-4100

Candler Hospital Campus: 912-819-6000